Whether the person you care about became addicted to opiates through legitimate prescriptions or by buying drugs on the street, once addicted, the result is the same. He or she physically suffers if the opiate supply is stopped. The good news is that opiate withdrawal is rarely fatal in an otherwise healthy person. The bad news is that withdrawal is very challenging. Opiate withdrawal symptoms are the same whether your loved one is addicted to heroin, morphine, methadone, Oxycontin, Dilaudid, codeine or other narcotic painkillers.
Basic Time Frame: How soon the effects of withdrawal are felt depends on which opiate he or she is addicted to and how much is typically taken. For the most part, early withdrawal symptoms will hit 8-12 hours after the last dose. Later symptoms start in 12-48 hours.
After 8-12 hours, anxiety, depression and anger are typical symptoms early in the withdrawal process. Trouble sleeping is likely due to these feelings, coupled with physical symptoms that include moderate to severe muscle pain, excessive sweating and a runny nose. Yawning much more than normal is another early sign of withdrawal.
12-48 hours Later: Stomach cramps may occur, and the cramps can be severe. Nausea and vomiting are common as well as moderate to severe diarrhea. Over the counter medications can help control the nausea and diarrhea. You may also notice your loved one's pupils are much larger than normal. When he or she was on opiates, the pupils were much smaller than normal and this new dilation is a reaction to stopping the drug.
Solutions: Encouraging the person to drink fluids, take over the counter medications and continue any anti-depressants or other medications the doctor prescribed will reduce some of the withdrawal symptoms. Distractions in the way of music, CDs and funny movies are also helpful, if they feel up to it. The worst symptoms of opiate withdrawal should be finished in about two weeks. But it can take up to 18 months to fully feel back to oneself.